Back
healthwords.aihealthwords.ai
Cart
Search
treatment icon
treatment

Night Nurse

Mohommed Essop-Adam
Reviewed by Mohommed Essop-AdamReviewed on 30.10.2023 | 3 minutes read
EmailFacebookPinterestTwitter

Night Nurse is a cold and flu remedy. It is available over the counter for adults and children aged 16 and above. Paracetamol, promethazine, and dextromethorphan are the three active ingredients in the medication. Night Nurse can provide night-time relief from a dry tickly cough, fever, runny nose, sore throat, aches, pains, and headache. It also helps you go to sleep. Day Nurse used to be a day-time version of the product however it has now been taken off the market due to safety concerns.

How do I take Night Nurse?

Night Nurse is available in two formulations: capsules and oral liquid. You can take 20ml liquid or two capsules just before you go to bed. The liquid will come with a measuring cap which makes it easy to measure up the 20ml. It is important to note that bother the capsules and liquid contain paracetamol, therefore avoid taking any other paracetamol-containing products at the same time. This also applies to any medication that can cause drowsiness.

Consult your doctor before taking the medication for longer than three days. Do not drink alcohol when taking Night Nurse, and avoid taking other antihistamines or cough medicines.

How does Night Nurse work?

Paracetamol is a painkiller that can lower fever (antipyretic). Paracetamol interferes with chemicals in the brain that relays pain signals and regulates body temperature. Therefore, it can be used to treat the pain of various causes and treat fever.

Promethazine is an antihistamine that relieves allergic reactions by acting on histamine receptors in the brain. It can cause drowsiness, and it also has additional anti-sickness effects. It is also long-acting. Its range of effects means that it can be used to treat a variety of conditions.

Dextromethorphan is a cough suppressant (antitussive). It may stop you from coughing by suppressing brain activity responsible for the normal cough reflex, however, it is not fully clear how effective dextromethorphan is when we try to evidence the benefits in studies.

Who should not take Night Nurse?

Here is a breakdown of who cannot use the medication:

  • Do not take Night Nurse if you are allergic to any of the ingredients.

  • Children under 16 should not take Night Nurse.

Speak with your doctor or pharmacist before taking Night Nurse if you:

  • are pregnant or breastfeeding
  • have current or past addiction to alcohol or drugs
  • have any medical conditions, as it may not be suitable for you

Do not take Night Nurse if you have already taken four doses of a paracetamol-containing product in the last 24 hours, and do not take Night Nurse within 4 hours of a daytime paracetamol dose.

Night Nurse can interact with other medications such as antidepressants and sleeping tablets. If you take any prescription, over-the-counter or herbal medicines, ask your doctor or pharmacist to check they are safe to take alongside Night Nurse.

Are there any side effects?

As with all medications, some people may experience side effects. These can include drowsiness, dizziness, blurred vision, headache, dry mouth, clumsiness, and difficulty concentrating. Night Nurse can cause addiction and dependence if you take it too long. If you depend on Night Nurse, you will feel unwell when you go without the medication. You should speak with your doctor or pharmacist if you are concerned about any side effects.

Was this helpful?

Was this helpful?

Mohommed Essop-Adam
Reviewed by Mohommed Essop-Adam
Reviewed on 30.10.2023
EmailFacebookPinterestTwitter
App Store
Google Play
Piff tick
Version 2.28.0
© 2024 Healthwords Ltd. All Rights Reserved